Alert archive / Kansas / Frost Advisories in 2017

Frost Advisory 3, NWS Dodge City, KS

April 26, 2017Ellis County, Trego County, Kansas

NWS Dodge City, KS issued this frost advisory at Apr 26, 2017, 3:38 PM CDT for Ellis County, Trego County, Kansas. It took effect at Apr 27, 2017, 3:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 26, 2017, 3:38 PM CDT (20:38 UTC)
In effect from
Apr 27, 2017, 3:00 AM CDT
Expired
Apr 27, 2017, 8:00 AM CDT
In force
5 hr
Issued by
NWS Dodge City, KS

Counties Ellis County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 132 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
725 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

664 
WWUS73 KDDC 262038
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
338 PM CDT Wed Apr 26 2017

KSZ030-031-270445-
/O.NEW.KDDC.FR.Y.0003.170427T0800Z-170427T1300Z/
Trego-Ellis-
Including the cities of Wakeeney, Pheifer, and Hays
338 PM CDT Wed Apr 26 2017

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM CDT THURSDAY...

The National Weather Service in Dodge City has issued a Frost
Advisory, which is in effect from 3 AM to 8 AM CDT Thursday. 

* TEMPERATURE...in the middle 30s.

* Timing...late tonight through early Thursday.

* IMPACTS...Sensitive vegetation could be damaged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
2 follow-up statements
252 
WWUS73 KDDC 270329
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
1029 PM CDT Wed Apr 26 2017

KSZ030-031-271300-
/O.CON.KDDC.FR.Y.0003.170427T0800Z-170427T1300Z/
Trego-Ellis-
Including the cities of Wakeeney, Pheifer, and Hays
1029 PM CDT Wed Apr 26 2017

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM CDT
THURSDAY...

* TEMPERATURE...in the middle 30s.

* Timing...late tonight through early Thursday.

* IMPACTS...Sensitive vegetation could be damaged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
386 
WWUS73 KDDC 271252
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
752 AM CDT Thu Apr 27 2017

KSZ030-031-271400-
/O.EXP.KDDC.FR.Y.0003.000000T0000Z-170427T1300Z/
Trego-Ellis-
Including the cities of Wakeeney, Pheifer, and Hays
752 AM CDT Thu Apr 27 2017

...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING...

Temperatures have begun to climb into the mid to upper 30s. 
Therefore, the frost advisory will be allowed to expire at 8 am. 


$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this frost advisory went out at Apr 26, 3:33 PM CDT, 5 minutes earlier.

Area forecast discussion, Apr 26, 3:33 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
333 PM CDT Wed Apr 26 2017

...Updated short and long term discussion...

.SHORT TERM...(This evening through Thursday)
Issued at 327 PM CDT Wed Apr 26 2017

Fairly deep upper level trough was moving east out of the High
Plains early this afternoon. A broad fetch of northwesterly flow
aloft extended from the trough back over the northern Rockies and
northeast Pacific. Another shortwave trough in the flow aloft was
moving onshore over the Pacific northwest. At the surface, a ridge of
high pressure extended from the western Dakotas into Kansas.

A fairly cool airmass over western Kansas resulted in low temperatures
in the mid and upper 30s this morning in spite of gusty north winds.
Over the next 18-24 hours, the lower levels will warm up somewhat as
the surface ridge moves east tonight and moves east ow level return
flow sets up and south to southeast surface winds around 10 mph
develop. In addition to this, we will see increasing mid and high
level cloudiness overnight ahead of the next shortwave. With
temperatures dropping back into the mid and upper 30s again tonight,
lightest winds and coolest temperatures will be over central Kansas.
Will issue a frost advisory for that area for later tonight into
early Thursday.

Southerly flow continues to increase as the next shortwave approaches
on Thursday. The models show a warm front lifting eastward into
western Kansas during the day. The lower levels should mix out by
afternoon with dewpoints back into the lower 40s. Along with the
limited moisture return, steep lapse rates are progged over the
frontal boundary with 500 mb temperatures around -20C. The models
continue to show a corridor of around 1000 j/kg MUCAPE developing
along with 40-50 knots of bulk shear which could support some quarter
to golfball size hail. SPC has updated the Day2 outlook to include a
marginal risk from west central into south central Kansas which
looks good.

.LONG TERM...(Thursday night through Wednesday)
Issued at 327 PM CDT Wed Apr 26 2017

The shortwave trough moves east of the region Thursday evening with
showers and thunderstorms moving out of western and central Kansas by
during the mid to late evening hours. Thursday night and Friday will
see an upper level trough deepening over the western states and and
closing off near Four Corners on Friday night. The 12z medium range
models, especially the ECMWF and GEM, are in better agreement with a
more southern track of the upper low from northern New Mexico into
western Oklahoma by Sunday morning before lifting northeast across
eastern Kansas. This seems more reasonable given that the models are
showing thunderstorms breaking out over the southern Plains and lower
Mississippi Valley on Saturday/Saturday night.

Rain chances will begin to ramp up by late Friday afternoon into
Friday evening as UVM increases in the face of increasingly difluent
flow and deep layer isentropic lift over the area. By Saturday
morning, we should see widespread rain across much of western and
central Kansas. 850 mb temperature progs show temperatures cooling to
aob 0C across much of northwest and far western Kansas. Rain will be
mixing with snow at time by Saturday morning and may even change
over to snow over the far western counties during the day with
periods of moderate to possibly heavy snow at times. GFS ensemble
snow accumulations are variable with numerous members indicating
total snow accums of less than 6 inches in the western counties while
a few members are in excess of a foot. Current total snow accum
grids will indicate 1-3 inches along the Colorado border. Think these
amounts will likely increase over the next day or two.

Based on the 12z model runs, we should see the rain and snow winding
down from west to east during the day Sunday as the upper low lifts
out. Sunday night could see freezing temperatures depending on winds
and clouds. Monday and Tuesday should be dry and a little warmer
before another upper trough drops down into the region and brings a
chance for showers and thunderstorms to the region by mid week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1155 AM CDT Wed Apr 26 2017

Gusty north winds will diminish through the afternoon hours and
should be less than 10 knots by sunset. Winds will come around to
the southeast and southeast to south and become gusty again by
14z-15z Thursday. Look for VFR skies and visibilities to prevail
through the period. There could be a few showers developing by the
end of the period especially around Garden City.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  39  66  42  64 /   0  40  50  20
GCK  39  67  40  62 /   0  30  50  30
EHA  42  71  40  63 /   0  20  10  30
LBL  42  73  41  66 /   0  20  20  30
HYS  36  59  43  58 /   0  50  70  20
P28  40  67  46  68 /   0  30  50  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Frost Advisory from 3 AM to 8 AM CDT Thursday for KSZ030-031.

&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Gerard
Hazardous weather outlook, Apr 26, 3:26 AM CDT, 12 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
326 AM CDT Wed Apr 26 2017

KSZ030-031-043>046-061>066-074>081-084>090-270830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
326 AM CDT Wed Apr 26 2017 /226 AM MDT Wed Apr 26 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Low temperatures in the 30s may result in patchy frost across
portions of central Kansas early Thursday morning.

Day 1 Hazards
-------------
* Freeze: Limited risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

Rain showers and isolated thunderstorms are possible Thursday
afternoon and evening. Severe weather is unlikely.

Frost will be possible across portions of western Kansas late
Saturday night into early Sunday morning as temperatures are
expected to fall into the lower to mid 30s. Light snow is also
possible Saturday night into early Sunday morning across west
central and portions of southwest Kansas. Minimal snow
accumulations are possible.

Days 2-7 Hazards
----------------
* Thursday
  - Lightning: Limited risk
  - Freeze: Limited risk

* Friday
  - Freeze: Limited risk

* Saturday
  - Freeze: Significant risk
  - Snow: Limited risk
  - Fire weather: Limited risk

* Sunday
  - Freeze: Significant risk
  - Snow: Limited risk
  - Fire weather: Limited risk

* Monday
  - Freeze: Elevated risk

* Tuesday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

32

Nearby

Frost Advisories in Kansas, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.